MAUDE Adverse Event Report: OBALON THERAPEUTICS, INC. OBALON BALLOON SYSTEM; INTRAGASTRIC BALLOON

OBALON THERAPEUTICS, INC. OBALON BALLOON SYSTEM; INTRAGASTRIC BALLOON
Model Number 7600-0001
Medical Device Problem Code Patient Device Interaction Problem (4001)
Health Effect - Clinical Codes Abdominal Pain (1685); Perforation (2001); Ulcer (2274)
Date of Event 09/17/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The balloons were not returned to obalon for investigation.Balloon administration records were reviewed and all balloon inflation pressures were within range and there were no administration issues documented.The balloons were implanted beyond the labeled 6 months use.The patient's medical records for this event were clinically reviewed by four independent physicians (three bariatric surgeons and one gastroenterologist) with extensive experience with obalon gas-filled balloons, liquid-filled balloons, other endobariatric therapies for weight loss, and weight loss surgeries.The reviewers unanimously agreed that the perforation was located within a large ulcer that was most likely caused by mechanical irritation (abrasion) by a balloon(s).There was no evidence of any pre-existing peptic ulcer disease prior to balloon placements.The ulcer and ultimate perforation was not due to obstructions or pressure-induced ischemia.Moreover, evidence from the medication reconciliation at the hospitalization, suggests the patient was not taking a proton pump inhibitor as prescribed and nsaid use was documented and likely a concomitant contributor.The root cause for the stomach perforation is as a result of the untreated ulcer; although the prescribing physician did not think that the balloons were the direct or primary contributing factor.The last physician and dietitian contact was 6-months prior to the event.Obalon's labeling includes warnings for monitoring patients for symptoms and gastric irritant medications.Per the labeling "each patient should be monitored closely during the entire device therapy period in order to detect the development of possible complications.Patients should be instructed regarding symptoms of deflation, gastrointestinal obstruction, ulceration, esophageal injury or perforation, gastric perforation, and other possible complications that could occur, and should be advised to contact their physician if these symptoms worsen over time or persist for more than 24 hours." and "patients must not use gastric irritant medications including but not limited to nsaids or aspirin during use.This can lead to an increase in ulcerations and gastric bleeding events." additionally, the labeling includes ppi information and a contraindication for patients unwilling to take ppis.Per the labeling, "balloon use requires the concurrent use of proton pump inhibitors for the duration of implantation." and "contraindications: patients who are unable or unwilling to take prescribed proton pump inhibitor medication for the duration of the device implant.Chronic or acute use of medications known to be gastric irritants or to otherwise alter function or integrity of any portion of the gi tract, including but not limited to nsaids and aspirin." obalon will update labeling with a special pma supplement - changes being effected to update the gastric perforation rate and review labeling to determine if additional language is required to ensure patients and physicians understand the importance of ppis and ulcer symptoms.(b)(4).
 
Event or Problem Description
A female patient with first balloon administration on (b)(6) 2018, second balloon administration on (b)(6) 2018, and third balloon administration on (b)(6) 2018, presented to the emergency department due to reported increasing luq abdominal pain over 72 hours.Free peritoneal air observed in the upper abdomen compatible with gastric perforation was found by a ct scan.The patient was transferred to another hospital that the prescribing bariatric surgeon had rights to.The patient did not report taking prescribed ppis per the hospital medical records.The balloons were removed endoscopically from the stomach on (b)(6) 2018 and were discarded.The treating physician described a full-thickness ulcer in the anterolateral aspect of the stomach along the mid body.A photograph of the ulcer showed a deep cratered ulcer with fibrinous debris as the healing process was in effect.The stomach perforation was surgically repaired laparoscopically by gastric resection on (b)(6) 2018.The physician indicated that the perforation may have been due to pressure necrosis secondary to chronic nsaid use.However, clarified that the event was most likely due to mechanical abrasion which broke the mucosal barrier.The physician also noted that the event was not due to pressure necrosis as a result of obstruction since the stomach was clean, and not full of fluid or food, and emptying was normal.Furthermore, the nsaid may have been between the balloon and mucosa which may have facilitated weakening the mucosal barrier sooner, especially without the presence of ppis.Pathology results were negative for dysplasia, malignancy and h.Pylori.The pathology report stated it was a full-thickness gastric ulceration with gross and microscopic evidence of perforation and extensive acute inflammation extending through the wall to involve the adjacent serosal tissue (acute peritonitis).The patient was discharged the next day on (b)(6) 2018 in stable condition with no sequelae.A physician follow-up visit occurred 2-weeks post-op and the patient remains stable with no sequelae.

Brand Name
OBALON BALLOON SYSTEM
Common Device Name
INTRAGASTRIC BALLOON
Manufacturer (Section D)
OBALON THERAPEUTICS, INC.
5421 avendia encinas
suite f
carlsbad CA 92008
MDR Report Key8157918
Report Number3009256831-2018-00775
Device Sequence Number252486
Product Code LTI
UDI-Device Identifier00859810006067
UDI-Public(01)00859810006067
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
P160001
Number of Events Summarized1
Summary Report (Y/N)N
Device Explanted Year2018
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 12/11/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date09/27/2018
Device Model Number7600-0001
Device Lot Number170928402
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/12/2018
Initial Report FDA Received Date12/12/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age37 YR
Patient Weight75